Alert archive / Iowa / Flash Flood Warnings in 2019

Flash Flood Warning 2, NWS Omaha, NE

March 13, 20197 counties in Iowa

NWS Omaha, NE issued this flash flood warning at Mar 13, 2019, 12:41 PM CDT for 7 counties in Iowa. It was in force for 6 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 13, 2019, 12:41 PM CDT (17:41 UTC)
Expired
Mar 13, 2019, 6:30 PM CDT
In force
6 hr
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Flood severity
None

Counties Fremont County, IA, Harrison County, IA, Mills County, IA, Montgomery County, IA, Page County, IA, Pottawattamie County, IA, Shelby County, IA

The radar

The Omaha radar (KOAX), 76 km from the middle of the area, began a volume at 17:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 13, 12:41 PM CDTFLOOD3 Sse Mcclelland, IAEAST AND WEST BOUND SH6 IS CLOSED. KEG & LITTLE KEG CREEK OUT OF BANKS.
Mar 13, 1:37 PM CDTFLOOD1 E Council Bluffs, IAHARRY LANGDON BLVD. CLOSED JUST NORTH OF I-80 DUE TO A MUDSLIDE.
Mar 13, 2:47 PM CDTFLOODWoodbine, IAHIGHWAY 30 CLOSED IN WOODBINE DUE TO FLOODING.
Mar 13, 3:53 PM CDTFLOODMissouri Valley, IALEVEE TOPPED BY FLOODWATERS AT 296TH ST. ON EAST SIDE OF LEVEE AROUND 2 MILES NE OF TOWN. ALSO, 2 BREACHES IN LEVEE AROUND WILLOW CREEK. EVACUATIONS ONGOING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 5.7 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2019-03-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2019-03-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 369 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
440 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
369 m²/s²
0-3 km storm-relative helicity
344 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

407 
WGUS53 KOAX 131741
FFWOAX
IAC071-085-129-137-145-155-165-132330-
/O.NEW.KOAX.FF.W.0002.190313T1741Z-190313T2330Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Omaha/Valley Nebraska
1241 PM CDT WED MAR 13 2019

The National Weather Service in Omaha has issued a

* Flash Flood Warning for...
  Rain and Snowmelt in...
  Fremont County in southwestern Iowa...
  Montgomery County in southwestern Iowa...
  Mills County in southwestern Iowa...
  Pottawattamie County in southwestern Iowa...
  Harrison County in southwestern Iowa...
  Shelby County in southwestern Iowa...
  Page County in southwestern Iowa...

* Until 630 PM CDT.

* At 1231 PM CDT, Doppler radar indicated moderate rain across the 
  warned area. Flash flooding is already occurring and snowmelt will 
  exacerbate the situation. Rapid rises are occurring on area rivers 
  with flooding occurring or imminent. Levee failures are possible.

* Some locations that will experience flooding include...
  Eastern Council Bluffs, Red Oak, Clarinda, Glenwood, Shenandoah,
  Harlan, Missouri Valley, Logan, Oakland, Avoca, Villisca, Hamburg,
  Malvern, Sidney, Treynor, Underwood, Carson, Essex, Walnut and
  Stanton.

This includes the following highways...
 Interstate 29 between mile markers 1 and 12, between mile markers 17
and 24, between mile markers 27 and 32, between mile markers 39 and
48, and between mile markers 71 and 97.
 Interstate 80 in Iowa between mile markers 4 and 48.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 4058 9571 4071 9582 4090 9580 4129 9585
      4146 9590 4167 9605 4187 9608 4185 9510
      4160 9509 4160 9504 4151 9504 4150 9516
      4116 9516 4116 9493 4057 9492

$$

MEAD
1 follow-up statement
137 
WGUS73 KOAX 132221
FFSOAX

Flash Flood Statement
National Weather Service Omaha/Valley Nebraska
521 PM CDT WED MAR 13 2019

IAC071-085-129-137-145-155-165-132330-
/O.CON.KOAX.FF.W.0002.000000T0000Z-190313T2330Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Fremont IA-Montgomery IA-Mills IA-Pottawattamie IA-Harrison IA-
Shelby IA-Page IA-
521 PM CDT WED MAR 13 2019

...THE FLASH FLOOD WARNING FOR RAIN AND SNOWMELT REMAINS IN EFFECT
UNTIL 630 PM CDT FOR FREMONT...MONTGOMERY...MILLS...POTTAWATTAMIE...
HARRISON...SHELBY AND PAGE COUNTIES...

At 521 PM CDT, Heavy rain has now ended across the warned area, 
however runoff and flooding continues across southwest Iowa. Area 
rivers and streams will continue to rise for the next couple hours.

Some locations that will experience flooding include...
Eastern Council Bluffs, Red Oak, Clarinda, Glenwood, Shenandoah,
Harlan, Missouri Valley, Logan, Oakland, Avoca, Villisca, Hamburg,
Malvern, Sidney, Treynor, Underwood, Carson, Essex, Walnut and
Stanton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 4058 9571 4071 9582 4090 9580 4129 9585
      4146 9590 4167 9605 4187 9608 4185 9510
      4160 9509 4160 9504 4151 9504 4150 9516
      4116 9516 4116 9493 4057 9492

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this flash flood warning went out at Mar 13, 6:58 AM CDT, 5 hours 43 minutes earlier.

Area forecast discussion, Mar 13, 6:58 AM CDT, 5 hours 43 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
658 AM CDT Wed Mar 13 2019

.SHORT TERM...(Today through Friday)
Issued at 519 AM CDT Wed Mar 13 2019

...MODERATE TO MAJOR AND POSSIBLY HISTORIC FLOODING EXPECTED...

Forecast remains on track with heavy rain and moderate to major
flooding on many rivers, and in some case, historic flooding. The
overall threat has not changed, and the flood watch remains in
place. Dense fog also remains an issue this morning, and even into
this afternoon in some locations. Rain changes to snow in northeast
NE by daybreak Thursday, and opted to convert the high wind watch
to a winter storm watch where near blizzard conditions could
occur with blowing snow. High winds still on track for Thursday,
with a high wind watch still in effect for eastern Nebraska.

First round of thunderstorms continues to move through the region,
and has produced up to an inch in some locations. The next round
is beginning to fill in and will continue to move through the
region this morning with additional heavy rain. Still on track to
see a dry slot move into the area this afternoon, and that could
trigger additional thunderstorms with heavy rainfall, with even a
severe threat into southeast NE. And then a 971mb surface low
moves into north central KS by early evening, and could trigger
additional thunderstorms early this evening.

And then, the focus shifts to the winter aspect as surface low
moves into southeast NE, with rain changing to snow on the
northwest side in northeast NE before daybreak. This is also
coincident with  northwest winds around the low to 30 to 40 mph
with gusts up to 60 mph possible. Snow amounts were increased to
the 2-5" range, and have concerns that near blizzard conditions
could develop. Thus issued a winter storm watch for areas
along/northwest of a line from Albion to Wayne, and will probably
have to upgrade this to a winter storm warning at some point. Some
of the models might even suggest higher snowfall totals closer to
6" so we are looking at that. Farther south, along I80, the
precip could end as a rain/snow mix, but no significant
accumulation expected.

Weather winds down Thursday night and Friday.

.LONG TERM...(Friday night through Tuesday)
Issued at 519 AM CDT Wed Mar 13 2019

Other than flooding, quiet weather continues Saturday through
Monday. The next weather system moves in next Tuesday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 650 AM CDT Wed Mar 13 2019

Prevailing LIFR conditions will continue through 18Z today.
Expect visibilities to remain at below a mile during this period,
with most locations limited to 1/4 mile or less. Ceilings will be
in the 200 to 700 ft range. +RA and TSRA will continue to increase
in coverage through 18Z today. Gusty and erratic winds may mix
down to the surface with any TSRA. Improving conditions from south
to north expected between 18Z and 23Z today, with a period of
MVFR/VFR conditions possible. Ceilings during this period should
be BKN to SCT with bases between 1000 and 3500 ft AGL. RA and TSRA
return to southeast Nebraska around 23Z today, then spread north
through 04Z Thursday. Expect visibility and bases to decline with
the return of precipitation, with a mix of LIFR to MVFR between
23Z today and 12Z Thursday. Wind shear will remain a concern
through 12Z Thursday and will affect KOMA, KLNK, and KOFK (from
~170 degrees at 40-60 kt).

&&

.HYDROLOGY...
Issued at 519 AM CDT Wed Mar 13 2019

Numerous flood warnings were issued yesterday, and additional
flooding warnings will be issued this morning. Flooding has begun
across the Nishnabotna River basin in southwest Iowa. Many other
rivers are quickly rising and will reach moderate to major flood
levels over the next 24 hours. We have not verified any ice jams
at this time, but there some concern that some ice action could be
occurring on Ponca Creek near Verdel.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Flood Watch through Thursday evening for NEZ011-012-015>018-
     030>034-042>045-050>053-065>068-078-088>093.

     Dense Fog Advisory until 3 PM CDT this afternoon for NEZ045-
     050>053-065>067.

     High Wind Watch from Thursday morning through Thursday evening
     for NEZ032-033-042>044-050-051-065-066-078.

     Dense Fog Advisory until noon CDT today for NEZ068-078-088.

     Dense Fog Advisory until 6 PM CDT this evening for NEZ011-012-
     015>018-030>034-042>044.

     Winter Storm Watch from late tonight through Thursday evening
     for NEZ011-012-016>018-030-031.

IA...Flood Watch through Thursday evening for IAZ043-055-056-069-079-
     080-090-091.

     Dense Fog Advisory until 3 PM CDT this afternoon for IAZ043-055-
     056-069-079-080.

     Dense Fog Advisory until noon CDT today for IAZ090-091.

&&

SHORT TERM...DeWald
LONG TERM...DeWald
AVIATION...Albright
HYDROLOGY...DeWald
Hazardous weather outlook, Mar 13, 12:03 PM CDT, 38 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
1203 PM CDT Wed Mar 13 2019

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-140715-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
1203 PM CDT Wed Mar 13 2019

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...This Afternoon and Tonight

Numerous headlines remain in place related to the strong area of
low pressure over western Kansas that will track into eastern
Nebraska and western Iowa through tonight.

The dense fog is gradually lifting today with the combination of
the warm front lifting north and the rain. At times where the
advisory is in place, visibilities of a half a mile or less are
possible.

Numerous flood related headline remain in place due to the ongoing
heavy rain and snow melt. Additional rainfall will continue through
tonight especially for northeast and east central Nebraska and
parts of west central Iowa. Amounts will vary from a third of an
inch to 1.25 inches from this afternoon through Thursday. Widespread
flooding has begun with numerous rivers possibly reaching
moderate to major flood levels. Road are closing due to flooding.
If traveling be sure to check the latest road reports before
heading out.

The dry slot is moving in from the south.  A few strong
thunderstorms will be possible with hail, damaging winds, and the
potential for isolated tornadoes in southeast Nebraska.

Strong winds develop this afternoon in southeast Nebraska and
southwest Iowa with gusts over 40 mph possible.

Rain changes to snow in northeast Nebraska before daybreak
Thursday, with blowing snow and near blizzard conditions possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Snow continues across northeast Nebraska Thursday, with rain
mixing with or changing to snow elsewhere. Two to five inches of
snow are forecast for northeast Nebraska, with little if any
accumulation down to Interstate 80, and no snow in southeast
Nebraska and southwest Iowa. Strong northwest winds also develop
behind a very strong area of low pressure, and high wind watch
remains in effect for portions of eastern Nebraska Thursday.

Moderate to major flooding will continue Thursday into Friday.
Many of the smaller streams will rise and fall quickly with
flooding only lasting a day or two. But some of the larger rivers
will experience flooding conditions for several days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time. However spotter
are encouraged to report flooding to the National Weather Service.

Zapotocny

In the hours before

Local storm report, Mar 13, 11:12 AM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1112 AM CDT WED MAR 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1109 AM     FLOOD            2 NE AVOCA              41.50N 95.32W
03/13/2019                   POTTAWATTAMIE      IA   PUBLIC

            FACEBOOK REPORT OF THE NISHNABOTNA OUT OF
            ITS BANKS AND ON I80.

&&
Local storm report, Mar 13, 11:25 AM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1125 AM CDT WED MAR 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1124 AM     FLOOD            HOWELLS                 41.73N 97.00W
03/13/2019                   COLFAX             NE   CO-OP OBSERVER

            MAPLE CREEK IS OUT OF ITS BANKS AND REPORTS
            OF LOWLAND FLOODING IN THE TOWN OF HOWELLS.

&&
Local storm report, Mar 13, 12:17 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1217 PM CDT WED MAR 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 PM     HEAVY RAIN       2 SE ROYAL              42.32N 98.09W
03/13/2019  M1.29 INCH       ANTELOPE           NE   CO-OP OBSERVER

&&
Local storm report, Mar 13, 12:22 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1222 PM CDT WED MAR 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 PM     FLOOD            CRAIG                   41.79N 96.37W
03/13/2019                   BURT               NE   CO-OP OBSERVER

            PARK IN CRAIG IS COMPLETELY UNDER WATER.

&&
Local storm report, Mar 13, 12:23 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1223 PM CDT WED MAR 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1222 PM     FLOOD            6 N ARLINGTON           41.54N 96.34W
03/13/2019                   WASHINGTON         NE   DEPT OF HIGHWAYS

            HIGHWAY 91 CLOSED IN BOTH DIRECTIONS BETWEEN
            BLAIR AND NICKERSON DUE TO FLOODING.

&&
Local storm report, Mar 13, 12:24 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1224 PM CDT WED MAR 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1153 AM     FLOOD            2 ENE SWANTON           40.39N 97.05W
03/13/2019                   SALINE             NE   EMERGENCY MNGR

            SWAN CREEK OUT OF BANKS AND INUNDATING
            NUMEROUS COUNTY ROADS ACROSS SOUTHERN SALINE
            COUNTY.

1153 AM     FLOOD            8 NW FAIRBURY           40.21N 97.29W
03/13/2019                   JEFFERSON          NE   EMERGENCY MNGR

            LITTLE BLUE RIVER OUT OF BANKS IN MANY
            LOCATIONS AND INUNDATING COUNTY ROADS,
            SOUTHERN JEFFERSON CO.

&&

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 12, 11:58 PM CDTAreal Flood WarningOAXFremont12 hr
Mar 13, 4:44 AM CDTAreal Flood WarningOAXMills, Pottawattamie12 hr
Mar 13, 6:34 AM CDTAreal Flood WarningOAXShelby12 hr
Mar 13, 7:44 AM CDTAreal Flood WarningOAXMonona6 hr
Mar 13, 9:41 AM CDTAreal Flood WarningOAXFremont, Harrison, Mills, Monona, Montgomery, Page and 2 more3 hr
Mar 13, 11:09 AM CDTRiver Flood WarningOAXMonona69 hr
Mar 13, 1:24 PM CDTRiver Flood WarningOAXHarrison33 hr
Mar 13, 1:25 PM CDTWind AdvisoryOAXFremont, Mills, Montgomery, Page, Pottawattamie3 hr
Mar 13, 1:26 PM CDTAreal Flood WarningOAXMonona6 hr
Mar 13, 2:58 PM CDTRiver Flood WarningOAXHarrison10 days
Mar 13, 2:58 PM CDTRiver Flood WarningOAXPottawattamie10 days
Mar 13, 4:02 PM CDTWind AdvisoryOAXFremont, Harrison, Mills, Monona, Montgomery, Page and 2 more33 hr
Mar 13, 6:29 PM CDTAreal Flood WarningOAXFremont, Harrison, Mills, Monona, Montgomery, Page and 2 more39 hr

Nearby

Flash Flood Warnings in Iowa, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.